• Scalp Pain

    Asked by ValorieD on Thursday, March 21, 2019

    Scalp Pain

    I didn't shave my head when my hair started falling out. Every time I comb it more and more comes out. I tried wearing a wig today, but after a few hours my head became very tender. I think its related to combing my hair and the pull on the scalp (I think now I should have just shaved it from the start). Anyway does my theory sound reasonable? Any topical pain medications or other suggestions?

    9 Answers from the Community

    9 answers
    • Skyemberr's Avatar
      Skyemberr

      I think you might be right. I didn't shave mine either because I was told that hair loss is rare for the chemo i was on. I did get a lot of thinning though and the wig bothered me a lot with itching as soon as i put it on.I

      I ended up cutting a drastic amount of the remaining hair off and then toughing it out for a few months with no wig. So its certainly not impossible that your scalp could be very sensitive. Every part of your body is under stress during chemo. it still might help if you shave it and it sounds like you are losing a lot of it quickly so maybe it is worth a try just to avoid the pain from the combing.

      6 months ago
    • cllinda's Avatar
      cllinda

      The scalp does get very tender when the hair is coming out. I did get to the point that I was tired of leaving a trail on pillows so I grabbed a new razor and a big bowl and shaved the rest off. And cried.
      The scalp can be tender for a couple of weeks. I used baby shampoo on the scalp just to keep it clean.

      6 months ago
    • msesq's Avatar
      msesq

      Try a cotton cap under the wig, it helps

      6 months ago
    • gpgirl70's Avatar
      gpgirl70

      I don’t think there’s any reason why you can’t shave it now. It may relieve some of the discomfort. I shaved my head when my hair started falling out. Around the house, I didn’t wear anything on my head and when I went out I had a soft cotton hat. I did wear my wig a few times for events but it was very uncomfortable. I used a lotion with lidocaine during radiation maybe that would help with scalp pain. Your oncologist may have other suggestions. I wish you well. It’s no small thing to lose your hair.

      6 months ago
    • msndrstood's Avatar
      msndrstood

      I never lost all of mine but I had my daughter buzz cut it to about a 1/4 of an inch and that is how it remained until the taxane part of chemo was finished. I'm still on targeted therapy and it's about an inch to inch and a half long now it's been about 7 months. My scalp did get very tender as it was falling out and I also broke out in acne on top of my head and on my face. Got a rx for doxycycline and that cleaned up the acne but the scalp remained tender for a few months. It's much better now but still gets a little tender and itchy at times.

      6 months ago
    • Shortstuff's Avatar
      Shortstuff

      I also had my hair buzzed off. I can’t even wear a headband without getting a headache so I knew wigs would not work for me. For special occasions or chilly weather I wore a hat -had fun collecting a few cute ones! If you feel OK with the concept, go ahead and buzz! Don’t worry about whether others approve, just OWN it and buy some great earrings.

      6 months ago
    • Maryflier's Avatar
      Maryflier

      Just buzz cut mine, was told if you shave your head the wig doesn’t stay on well. Only wore the wig twice, very uncomfortable. Mostly wore scarves, winter hats outside when it was cold. Headcovers Unlimited has caps with the wig attached. Expensive but worth it. I lived in them once Spring arrived! Good luck, stay strong.

      6 months ago
    • PaulineJ's Avatar
      PaulineJ

      This may not be the right place to comment about this,but haven't given an update for awhile.Please let me know and forgive me.

      Update on my brain and bone cancer.Nothing is being done.They tell me it's a process to get to it.I guess they have to rule other things out ,before getting to the root of the problems on everything.I believe it's all about money.By all the experiences I had.

      6 months ago
    • macfightsback's Avatar
      macfightsback

      I was told I would lose all hair with Taxol and Carboplatin. (ALL my hair including body hair, eyelashes and eyebrows). So about 3 weeks after it began falling out in mouse shaped chunks every morning, I had it shaved off. My scalp discomfort decreased greatly after that. I chose to wear hats and scarves. When I had my reoccurrence last year my hair thinned but I chose not to shave it. My scalp.was slightly uncomfortable occasionally. I wish you the best.

      6 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.